Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 20, 2002, 6:49 PM EST for Perry County, Kentucky. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2002, 6:49 PM EST (23:49 UTC)
- Expired
- Feb 20, 2002, 7:15 PM EST
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Perry County, KY
The radar
The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 6:55 PM EST | Hail 1 | Hazard, KY | The hail fell as quarter size between 6:55 p.m. and 7:00 p.m. and then fell as nickel size until 7:15 p.m. |
| Feb 20, 7:00 PM EST | Thunderstorm Wind | Hazard, KY | A Window was blown out of the Masonic Lodge in Hazard. Papers were sucked out of file cabinets. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 202349 SVRJKL KYC193-210015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 648 PM EST WED FEB 20 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY * UNTIL 715 PM EST * AT 648 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM NEAR BULAN...OR ABOUT 4 MILES NORTH OF HAZARD...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. $$ GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 4:10 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 20, 4:10 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 410 PM EST WED FEB 20 2002 SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS EVENING...WITH BEST CHANCE OVER THE NW COUNTIES. HAVE MENTIONED POSSIBLE STRONG WINDS AND SMALL HAIL IN THESE ZONES. TOMORROW WITH SOME SOLAR INSULATION AND LIMITED MOISTURE AM NOT EXPECTING RAIN SHOWERS...BUT FEEL THAT SOME SPRINKLES WILL BE POSSIBLE IN THE AFTERNOON. SW/V TROUGH SWINGS THROUGH THE OH VALLEY THU NIGHT AND HAVE WENT WITH CHANCE POPS FOR SNOW SHOWERS MOST ZONES...WITH LIKELY (60%) OVER THE FAR SE AS THERE WILL BE DECENT LOW LEVEL MOISTURE...BUT NOT REALLY GREAT LIFT. GIVEN CONTINUED UPSLOPE FLOW INTO FRI HAVE CONTINUED WITH CHANCE OF SNOW SHOWERS OVER THE NE 2/3 OF THE CWA. MAV NUMBERS SEEM BEST IN THE SHORT TERM. SAT INTO SUN LOOKS MAINLY DRY...BUT A WARM FRONT LIFTING ACROSS THE OH VALLEY SAT NIGHT WILL BRING THE CHANCE FOR A FEW SPRINKLES OR A COUPLE OF SHOWERS OVER THE NW. FOR NOW HAVE MENTIONED ONLY SPRINKLES. EXTENDED...KEPT SUN DRY AS PRECIP SHOULD HOLD OFF UNTIL EVENING IN ALL ZONES. ARCTIC FRONT CROSSES THE REGION ON MON AND THERE SHOULD BE SOME SHOWERS AHEAD OF IT AS LIMITED GULF MOISTURE WORKS INTO THE SYSTEM. COLD AIR MOVES IN BY MON NIGHT AND THERE WILL BE A CHANCE OF SNOW SHOWERS GIVEN GOOD UPSLOPE FLOW AND FETCH OFF OF LK MI. ANOTHER DISTURBANCE AND ASSOCIATED COLD FRONT WILL CROSS THE REGION ON TUE CONTINUING THE CHANCE OF SNOW SHOWERS. A FEW FLURRIES MAY LINGER INTO WED OVER THE NE 2/3 OF THE CWA ON WED AND HAVE WORDED ZONES AS SUCH. MEX GUIDANCE LOOKS A LITTLE COOL ON SUN AND HAVE GONE A COUPLE OF DEGREES WARMER THAN IT. MEX GUIDANCE TEMPS LOOK A LITTLE WARM FOR TUE INTO WED CONSIDERING THE CURRENT MRF RUN IS ONE OF THE DEEPER SOLUTIONS WITH THE EASTERN TROUGH SO HAVE UNDERCUT MEX NUMBERS ABOUT 3 DEGREES. GFE/IFPS GRIDS...COORDINATED WITH MRX AND RLX AND GRIDS SEEM IN LINE. .JKL...NONE. PELTON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:58 PM EST | Severe Thunderstorm Warning | JKL | Knott | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.